Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


fatigue, light headed and heart pounding
Jun 16, 2003

I have been positive for over 8 years. Initially, I had pcp and meningitis, however, once I moved away from AZT and got into a routine, my health and counts greatly improved. My viral load is not detectable and t's are running at 600. I am currently on sustiva, viread and epivir. My cholesterol and lipids were also elevated so I was put on Lipitor and I am at 80 mgs. My current cholesterol level is 160, down from 360. About three weeks ago, I began feeling light headed, had a feeling my heart was racing, weakness in my arms and legs, my body feels like I can feel the heart pounding when I do any excercise and overall fatigue. Routinely, I hold down a 40 hour job, keep a house clean and hit the gym 4-5 times a week. That is not possible of late.

I have had a stress test, ekg, eeg, echocardiogram, MRI of the head and a halter test. All have been fine, but I still don't feel better. Heart disease runs in my family, but they don't think this is the problem based on the tests above. They are currently checking for hormonal issues (testosterone, hyperactive thyroid, adrenal gland).

Any ideas? Any assistance is appreciated.

Thank you

Rod

Response from Dr. Frascino

Hello Rod,

It sounds like your current medication combo is working well immunologically (T-cells up to 600) and virologically (viral load non-detectable). Thats the good news. Now, the not so good news is that you feel so terrible. Why? Your current symptoms could be related to several conditions. Racing heart (rapid heartbeat), weakness, fatigue, exercise intolerance, light headedness, etc. are highly suggestive of anemia. Is your hemoglobin low? The lower limits of normal are 14 g/dL for men and 12 g/dL for women. Anemia is quite common in those of us living with HIV. Causes can vary from nutritional deficiencies (iron, B12, folate) to drug side effects (AZT) to infections (MAC, TB, Parvo B-19) to HIV itself! Once the cause is determined, specific treatment can be recommended -- for instance, iron supplements for iron deficiency anemia or Procrit for anemia of chronic disease (caused by HIV itself).

Other than anemia, certainly hormonal imbalances and medications side effects should also be considered. Let me know if these initial evaluations dont reveal the cause of your symptoms.

Good luck!

Dr. Bob


Previous
IS IT TOO LATE TO START
Next
uh um i feel so yuky

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement